Charles L. Bennett, MD, PhD; Peter D. Weinberg, BS; Karine Rozenberg-Ben-Dror, PharmD; Paul R. Yarnold, PhD; Hau C. Kwaan, MD, PhD; David Green, MD, PhD
Thrombotic thrombocytopenic purpura, a life-threatening multisystem disease, has been infrequently associated with use of ticlopidine, a platelet anti-aggregating agent.
To review 60 cases of ticlopidine-associated thrombotic thrombocytopenic purpura.
Medical records, published case reports, and case reports submitted to the U.S. Food and Drug Administration.
Instances of ticlopidine-associated thrombotic thrombocytopenic purpura were identified.
Ticlopidine had been prescribed for less than 1 month in 80% of the patients, and normal platelet counts had been found within 2 weeks of the onset of thrombotic thrombocytopenic purpura in most patients. Mortality rates were higher among patients who were not treated with plasmapheresis than among those who underwent plasmapheresis (50% compared with 24%; P < 0.05).
Ticlopidine use may be associated with the development of thrombotic thrombocytopenic purpura, usually within 1 month of initiation of therapy. The onset of ticlopidine-associated thrombotic thrombocytopenic purpura is difficult to predict, despite close monitoring of platelet counts.
Charles L. Bennett, Peter D. Weinberg, Karine Rozenberg-Ben-Dror, Paul R. Yarnold, Hau C. Kwaan, David Green. Thrombotic Thrombocytopenic Purpura Associated with Ticlopidine: A Review of 60 Cases. Ann Intern Med. 1998;128:541–544. doi: 10.7326/0003-4819-128-7-199804010-00004
Download citation file:
Published: Ann Intern Med. 1998;128(7):541-544.
Coagulopathies, Hematology/Oncology, Platelet Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use